Alert archive / Indiana / Flash Flood Warnings in 2002

Flash Flood Warning 43, NWS Wilmington, OH

May 12, 2002Dearborn County, Ripley County, Indiana

NWS Wilmington, OH issued this flash flood warning at May 12, 2002, 8:48 PM EDT for Dearborn County, Ripley County, Indiana. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2002, 8:48 PM EDT (00:48 UTC)
Expired
May 12, 2002, 10:45 PM EDT
In force
117 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Dearborn County, IN, Ripley County, IN

The radar

The Cincinnati radar (KILN), 116 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 130051
FFWILN
INC029-137-130345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
748 PM EST SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEARBORN COUNTY IN SOUTHEAST INDIANA...
  RIPLEY COUNTY IN SOUTHEAST INDIANA...

* UNTIL 1045 PM EST (1145 PM EDT) ...

* WEATHER SERVICE RADAR INDICATED HEAVY RAIN OVER CENTRAL 
  RIPLEY AND WEST CENTRAL DEARBORN COUNTIES. UP TO 1 INCH OF RAIN
  HAD FALLEN SINCE 745 PM EST (845 PM EDT). A LARGE AREA OF 
  SHOWERS AND THUNDERSTORMS CONTAINING VERY HEAVY RAIN WILL TRACK
  EAST ACROSS RIPLEY AND DEARBORN COUNTIES THROUGH 1030 PM EST
  (1130 PM EDT). AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED
  THROUGH 1030 PM EST (1130 PM EDT).

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  AURORA...
  BRIGHT...
  DILLSBORO...
  MILAN...
  MOORES HILL...
  OSGOOD...
  VERSAILLES...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$
RANDALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:45 PM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, May 12, 3:45 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EDT SUN MAY 12 2002

ETA AND AVN CONT TO DIFFER ON EXACT TRACK OF LOW RIDING E ALG FRONT
OVRNGT AND THUS DIFFERING ON SWATH OF HVY PCPN. ETA STILL FARTHER TO
THE S AND KPG BEST FORCING JUST TO OUR S WHILE AVN/NGM KP IT ACRS
SRN PORTIONS OF FA. OUTFLOW BNDRY HAS PUSHED THRU MOST OF FA BUT FNT
STILL WELL TO OUR NW. WITH WAVE RIDING E ALG FNT...THINK THIS WL
HELP KP FOCUS A LTL FARTHER N OVRNGT AND WL TREND FCST TWD AVN
SOLUTION. WITH PWS APRCHG 2 INCHES OVRNGT...SOME HEAVY RAIN XPCTD
AND WL KP FLOOD WATCH OUT FOR TNGT AND MON FOR ROUGHLY S HALF OF FA
WHR HVYR PCPN XPCTD AND FFG VALUES ARE A LTL LOWER.

LOW SHIFTS OFF TO THE E THRU THE DAY ON MON. WL KP PCPN GOING FOR
MOST OF AREA THRU THE DAY BUT INDICT MAINLY MRNG FOR THE NW WITH
DRYING TRYING TO WORK IN DURG THE AFTN. GOOD CAA THRU THE DAY ON MON
SO DO NOT XPCT MUCH IN THE WAY OF TEMP RECOVERY. XCPTN MAY BE ACRS
THE PMH AREA WHR WE CUD SEE A BRIEF RISE ERLY BEFORE CAA KICKS IN.

SOME CYCLONIC LLVL FLOW AND A LTL LINGERING LLVL MSTR FOR MON NGT
INTO TUE. WL KP SOME CLDS IN MON NGT AND THEN GO WITH CHC POPS FOR
SOME INTBLTY SHWRS DURG THE DAY ON TUE.

.ILN...

IN...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES INZ073>075...
INZ080.

KY...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES KYZ089>100.

OH...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES OHZ070>074...
OHZ077>082...OHZ088.

LOTT

In the hours before

Special weather statement, May 12, 3:03 PM EDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
303 PM EDT SUN MAY 12 2002

OHZ073-074-079>082-088-122000-
ADAMS-BROWN-HIGHLAND-HOCKING-PIKE-ROSS-SCIOTO-
303 PM EDT SUN MAY 12 2002

...SEVERE THUNDERSTORM WATCH NUMBER 287 REMAINS IN EFFECT UNTIL 4
PM EDT...

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES IN OHIO...

ADAMS...BROWN...HIGHLAND...HOCKING...PIKE...ROSS AND SCIOTO.

SEVERE THUNDERSTORMS REMAIN POSSIBLE ACROSS THE WATCH AREA. REMAIN
ALERT FOR RAPIDLY CHANGING CONDITIONS AND LISTEN FOR ANY POSSIBLE
WARNINGS.

OHZ056-063>065-122000-
FAIRFIELD-FAYETTE OH-LICKING-PICKAWAY-
303 PM EDT SUN MAY 12 2002

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES IN OHIO...

FAIRFIELD...FAYETTE...LICKING AND PICKAWAY.

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS THIS AREA. HOWEVER
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE IN FROM THE WEST
THROUGH THE AFTERNOON. INSTABILITY WILL BE LIMITED...THUS THESE
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:51 PM EDTFlash Flood WarningILNDearborn, Ripley3 hr
May 12, 9:52 PM EDTFlash Flood WarningILNOhio3 hr

Nearby

Flash Flood Warnings in Indiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.